|Itraconazole with combivir and efavirenz
Nov 21, 2012
Went to the doctor for a fungal infection in my foot before I knew I was HIV positive, doctor prescribed itraconazole, 100mg pills twice a day for a week and stop for three weeks, then one week again taking the same dose and stop again for three weeks. Now it's time to start my third and last week with itraconazole. The infection in my foot has greatly reduced, I no longer have stains on the skins around my toe as I had before but my big toe nail is still white and fragile.
It happens that I started HAART treatment two weeks ago. I am taking 1 pill of combined zidovudine 300mg and lamivudine 150mg combined twice a day and 1 pill of efavirenz 600mg once a day. My HIV doctor also prescribed me an antibiotic as a protection measure because my CD4 count was very low, so I'm also taking sulfamethoxazole 800mg combined with trimethoprim 160mg, 1 pill every two days.
I read there is some interaction between these drugs, so, should I keep with my itraconazole treatment that I have already started two months ago? If not, what anti fungal should I take? Will my foot infection decrease if my CD4 increases without needing any other treatment?
Thank you in advance for your answers.
| Response from Dr. Young
Hi and thanks for posting.
Sorry to hear about your recent HIV diagnosis- indeed, fungal toe nail infections aren't that uncommon among positives and can indeed improve as the immune system recovers with HIV medications.
You should let your pharmacist(s) know about all of the medications that your various doctors may have prescribed for you. There are potential interactions between the efavirenz and itraconazole- ones that increase the efavirenz levels and decrease the itraconazole levels- as a result, this won't compromise the effectiveness of the HIV medications, only potentially increase the risk of side effects. If your foot infection has already improved, you could simply stop the itraconazole.
By the way, an interesting study presented recently suggests that the over-the-counter product Vick's Vaporub applied twice daily to fungal nail infections actually appears to work (though takes many weeks).
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sore On Tongue A Symptom Of Acute HIV Infection?
- Is Sex With A Prostitute Safe?
- Erectile Dysfunction After Anal Sex Without Condom Does It Mean I Have HIV
- Groin Pain After Licking Rectum Worried I Have HIV
- Jock Itch After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
- Pain In Urethra After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.